An algebraic formulation of Thurston’s characterization of rational functions
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 21 (2012) no. S5, pp. 1033-1068.

À la suite de Douady-Hubbard et de Bartholdi-Nekrashevych, nous donnons une formulation algébrique de la caractérisation de Thurston des fractions rationnelles. Les techniques développées sont appliquées à l’étude de la dynamique sur l’ensemble des classes d’homotopie de courbes simples qui est induite par une fraction rationnelle. Le théorème de finitude qui en résulte donne de nouvelles informations à propos de la dynamique globale sur l’espace de Teichmüller de l’application introduite dans le théorème de caractérisation de Thurston.

Following Douady-Hubbard and Bartholdi-Nekrashevych, we give an algebraic formulation of Thurston’s characterization of rational functions. The techniques developed are applied to the analysis of the dynamics on the set of free homotopy classes of simple closed curves induced by a rational function. The resulting finiteness results yield new information on the global dynamics of the pullback map on Teichmüller space used in the proof of the characterization theorem.

@article{AFST_2012_6_21_S5_1033_0,
     author = {Pilgrim, Kevin M.},
     title = {An algebraic formulation of {Thurston{\textquoteright}s} characterization of rational functions},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1033--1068},
     publisher = {Universit\'e Paul Sabatier, Institut de math\'ematiques},
     address = {Toulouse},
     volume = {Ser. 6, 21},
     number = {S5},
     year = {2012},
     doi = {10.5802/afst.1361},
     mrnumber = {3088266},
     zbl = {1272.37025},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/afst.1361/}
}
TY  - JOUR
AU  - Pilgrim, Kevin M.
TI  - An algebraic formulation of Thurston’s characterization of rational functions
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2012
DA  - 2012///
SP  - 1033
EP  - 1068
VL  - Ser. 6, 21
IS  - S5
PB  - Université Paul Sabatier, Institut de mathématiques
PP  - Toulouse
UR  - http://archive.numdam.org/articles/10.5802/afst.1361/
UR  - https://www.ams.org/mathscinet-getitem?mr=3088266
UR  - https://zbmath.org/?q=an%3A1272.37025
UR  - https://doi.org/10.5802/afst.1361
DO  - 10.5802/afst.1361
LA  - en
ID  - AFST_2012_6_21_S5_1033_0
ER  - 
Pilgrim, Kevin M. An algebraic formulation of Thurston’s characterization of rational functions. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 21 (2012) no. S5, pp. 1033-1068. doi : 10.5802/afst.1361. http://archive.numdam.org/articles/10.5802/afst.1361/

[1] Buff (X.), Epstein (A.), Koch (S.), and Pilgrim (K. M.).— On Thurston’s pullback map. Complex dynamics, p. 561-583, A K Peters, Wellesley, MA (2009). | MR 2508269 | Zbl 1180.37065

[2] Bartholdi (L.) and Nekrashevych (V.).— Thurston equivalence of topological polynomials. Acta Math. 197, p. 1-51 (2006). | MR 2285317 | Zbl 1176.37020

[3] Bonk (M.) and Meyer (D.).— Expanding Thurston maps. arXiv:1009.3647v1 (2010).

[4] Brock (J.) and Margalit (D.).— Weil-Petersson isometries via the pants complex. Proc. Amer. Math. Soc. 1353, p. 795-803 (2007). | MR 2262875 | Zbl 1110.32004

[5] Douady (A.) and Hubbard (J.).— A Proof of Thurston’s Topological Characterization of Rational Functions. Acta. Math. 171, p. 263-297 (1993). | MR 1251582 | Zbl 0806.30027

[6] Dym (H.).— Linear algebra in action, volume 78 of Graduate Studies in Mathematics. American Mathematical Society, Providence, RI (2007). | MR 2289254 | Zbl 1113.15001

[7] Farb (B.) and Margalit (D.).— A primer on mapping class groups. Princeton University Press, Princeton, NJ. xiv+472 pp. ISBN: 978-0-691-14794-9 (2012). | MR 2850125 | Zbl 1245.57002

[8] Kelsey (G.).— Mapping schemes realizable by obstructed topological polynomials, Conformal Geometry and Dynamics (electronic) 16, p. 44-80 (2012). | MR 2893472 | Zbl 1278.37043

[9] Kent (R.).— Skinning maps. Duke Math. J.1512, p. 279-336 (2010). | MR 2598379 | Zbl 1193.30062

[10] Koch (S.).— A new link between Teichmüller theory and complex dynamics. PhD thesis, Cornell University (2008). http://www.math.harvard.edu/~kochs/papers.html.

[11] Lodge (R.).— The boundary values of Thurston’s pullback map. PhD thesis, Indiana University (2012). http://mypage.iu.edu/~rlodge/LodgeThesisFinal.pdf.

[12] Milnor (J.) and Thurston (W.).— On iterated maps of the interval. Springer Lecture Notes in Mathematics 1342 (1988). | MR 970571 | Zbl 0664.58015

[13] Nekrashevych (V.).— Self-similar groups, volume 117 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI (2005). | MR 2162164 | Zbl 1087.20032

[14] Nekrashevych (V.).— Combinatorics of polynomial iterations. Complex dynamics, 169-214, A K Peters, Wellesley, MA (2009). | MR 2508257 | Zbl 1201.37078

[15] Nielsen (J.).— Abbildungsklassen endlicher Ordnung. Acta Math. 75, p. 23-115 (1943). | MR 13306 | Zbl 0027.26601

[16] Pilgrim (K. M.).— Combinations of complex dynamical systems. Springer Lecture Notes in Mathematics 1827 (2003). | MR 2020454 | Zbl 1045.37028

[17] Selinger (N.).— Thurston’s pullback map on the augmented Teichmüller space and applications, Inventiones Mathematicae 189, No. 1, p. 111-142 (2012). | MR 2929084

[18] Thurston (W. P.).— On the geometry and dynamics of diffeomorphisms of surfaces. Bull. Amer. Math. Soc. (N.S.) 19, p. 417-431 (1988). | MR 956596 | Zbl 0674.57008

[19] Wolpert (S.).— The Weil-Petersson metric geometry. Handbook of Teichmüller theory, vol. II. IRMA Lect. Math. Theor. Phys., Eur. Math. Soc., Zürich (2009). | MR 2497791 | Zbl 1169.30020

Cité par Sources :